Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 13, 1997, 7:46 PM EDT for Swain County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1997, 7:46 PM EDT (23:46 UTC)
- Expired
- Jun 13, 1997, 8:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Swain County, NC
The radar
The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1966 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 132345 SVRGSP NCC173-140045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 746 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...SWAIN COUNTY AT 740 PM RADAR SHOWED A SEVERE THUNDERSTORM ABOUT 5 MILES NORTHEAST OF FONTANA VILLAGE MOVING EAST ABOUT 30 MPH. THE STORM WILL LIKELY MOVE BETWEEN CLINGMANS DOME AND BRYSON CITY AROUND 8 PM AND COULD REACH THE CHEROKEE INDIAN RESERVATION BY 830 PM. THIS STORM HAS CAUSED DAMAGING WIND AND LARGE HAIL IN EAST TENNESSEE. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:03 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 13, 2:03 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 202 PM EDT FRI JUN 13 1997 RAH: CHC POPS MTNS TON...BECMG LIKELY TO CATERGORICAL SAT. CAE/FFC: CHC POPS LATE TON...BECMG LIKELY SAT. NO PCPN IN CWA NOW...BUT LINE OF CONVECTION FIRING IN WESTERN TN AND MOVING EAST. LOOKING AT ADAP CHARTS...NOTICED A THETA-E RIDGE OVER THE WESTERN CAROLINAS. WOULD NOT BE SURPRISED TO SEE THAT CONVECTION HOLD TOGETHER AND BE IN THE MTNS OF NC BY LATE EVENING. MODELS ALL AGREE ON MOVING STRONG SHORTWAVE FROM MISSOURI TO THE WRN CAROLINAS BY 00Z SUN. WEAK LIFT AND SOME DPVA STARTS AS EARLY AS 8-10Z ACROSS MY CWA. WOULD EXPECT MAINLY SHRA GIVEN THE TIME OF NIGHT. FAIRLY GOOD LIFT AND TONS OF LOW TO MID LEVEL MOISTURE ON SAT WILL PROVIDE THE AREA WITH LIKELY CHC OF PCPN WITH STRONG TSTMS A GOOD BET. WEAK FRONTAL BOUNDARY TO SLIP SOUTH OVER THE CAROLINAS SATURDAY AND SATURDAY NIGHT...ALSO HELPING TO FOCUS CONVECTION. WITH THE AMOUNT OF CLOUD COVER EXPECTED...MAX TEMPS COOLER THAN TODAY. DRIER AIR FILTERS IN SUNDAY ON NORTH TO NORTHEAST FLOW. IF BOUNDARY MOVES AS FAR SOUTH AS MODELS INDICATE...SUNDAY WOULD BE SUNNY AND WARM. COOLER AIR REMAINS WELL NORTH. AVL 65/77/60/79 4840 CLT 70/83/66/82 0750 GSP 69/81/64/83 3750 MOYER/NEAL
In the hours before
Special weather statement, Jun 13, 5:58 PM EDT, 1 hour 48 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-140000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 558 PM EDT FRI JUN 13 1997 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN TONIGHT... THE AIR OVER THE WESTERN CAROLINAS WAS QUITE MOIST AND VERY UNSTABLE LATE THIS AFTERNOON. JUST BEFORE 6 PM...AN ORGANIZED AREA OF STRONG AND SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL AND EASTERN KENTUCKY SOUTH THROUGH MIDDLE AND EAST TENNESSEE INTO NORTH ALABAMA. SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING RAPIDLY AHEAD OF THIS MAIN AREA. LAST NIGHTS STORMS CAUSED PROBLEMS MOSTLY BECAUSE OF NUMEROUS LIGHTNING GROUND STRIKES...SMALL HAIL...AND HEAVY RAINFALL. THESE WERE STRONG STORMS...NOT SEVERE. A SEVERE THUNDERSTORM IS A THUNDERSTORM WHICH CAUSES LARGE HAIL AND DAMAGING WIND. TONIGHT...THE ATMOSPHERE IS MORE UNSTABLE THAN LAST NIGHT. THERE IS MORE POTENTIAL FOR DAMAGING WINDS TONIGHT...AND POSSIBLY LARGE HAIL. NO WATCHES OR WARNINGS HAVE YET BEEN ISSUED FOR THE WESTERN CAROLINAS OR NORTHEAST GEORGIA. IN ADDITION...THE STORMS WILL LIKELY HAVE THE FREQUENT LIGHTNING AND HEAVY RAIN AGAIN. STORMS ARE EXPECTED TO MOVE INTO THE MOUNTAINS FIRST...AND THEN GENERALLY MOVE FROM THE WEST TO THE EAST...REACHING THE PIEDMONT COUNTIES LATE TONIGHT. WIDELY SCATTERED STORMS COULD DEVELOP ANYWHERE IN THE AREA MOST ANYTIME DURING THE EVENING. SKYWARN SPOTTER UNITS IN THE AREA SHOULD BE READY FOR ACTIVATION LATER TONIGHT. JONES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.